Psycho-Babble Medication Thread 984431

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

::Pls help:: chasing Wellbrutrin / topamax effects

Posted by SLena25 on May 3, 2011, at 9:28:55

Hi, I am new here, please excuse the inexperience. :)

I was hoping someone maybe able to help me. I started topamax for cluster headaches and though it wasn't a magic pill for the headaches, it was a miracle med in that it made me feel normal again. Sadly, a couple mths after starting it, the effects subsided completely.

So, I explained how the topamax helped me to my doc, whereas anti-depressants in the past had made no difference in my depression, "sharp" moods, and lack of energy, night waking, insomnia, eating while mostly asleep(most extreme now following my 3rd child and tubal ligation later that yr,2005)...topamax had cured it all! My doc suggested wellbutrin sr, I started the generic form of wellbutrin 150mgs 3 mths ago or so, it worked wonders for about a week...almost as well as the topamax had for the above issues. Its never dulled my emotions, I cry over everything, no really, I cried after killing a spider :/ but otherwise it was helpful. Then, after a wk, as suddenly as it started working, it stopped completely. I waited a week and seen the doc again, by then I was worse than before I started any meds, depressed and desperate. He upped the daily dose to 300 mgs, I didn't think it would help...I was scared I'd become more unstable...but a few days after the increase, I did feel normal again..I was thrilled! Hope! It lasted 5 days, and I woke up yesterday as if I weren't on it at all...same today, but not yet depressed as before.. though was extremely snappy and a real witch yesterday. I'm confused. What's happening? Is this normal? will it work again?

you know, what's worse than being depressed, is getting a taste of what you are suppose to be like, seeing all the possibilities, being hopeful....then it all being taken away.

sorry for such a long post. I am grateful for any help. thanks bunches <3
----------------

additional info if needed:

age 32

Diagnosis is depression with mild anxiety. Pretty sure bi-polar was ruled out. However after some research online, I have most of the ADD symtoms.

history:
I've always had mood swings, and emotional..well since puberty. depression from time to time. some issues are due to hormonal issues IMO. My symptoms are made worse during ovulation.

medications I currently take:

Bupropion 300 mg (150 2x daily)
atenolol-chlorthal 50-25 for BP and anxiety
ambien 10 mg

OTC:
melatonin (1-2 a night)
cinnamon
super b-complex
potassium
vitamin complete
tylenol pm (4 a night)
asprin 325mg (1)

taken in the past, though none more than a few months each. (rumaging through old med bottles ha!)

prozac
lexapro
Lamictal
Seroquel
effexor
paxil (yr 2000)
Zoloft (??? I think)

none had major effects, and many nasty side effects. except, There was one that made me totally numb to emotion, I didnt care how anyone felt ( total contrast) my ego was inflated also. I didnt mind it, however my family did and stepped in and removed the med. I wish I did, U could use a little of that to calm my fragile emotional state. I cant remember the name of it though.
These are all within 11 yrs, most 2005-2011

* I also have the a near similar post in another area. sorry, confused!

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects SLena25

Posted by B2chica on May 3, 2011, at 10:51:35

In reply to ::Pls help:: chasing Wellbrutrin / topamax effects, posted by SLena25 on May 3, 2011, at 9:28:55

i know with my experience the brand of wellbutrin made a difference. if generic i think the teva brand was the one to get not the Lemon? or something like that.
however, i still think both generics were crap. see if you can get doc to write script for brand name only and see if that makes a difference.

if i remember i think it had to do with the enteric coating of the generics and it messed up metabolism or something.

Best wishes.
b2c

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects

Posted by desolationrower on May 3, 2011, at 21:24:54

In reply to Re: ::Pls help:: chasing Wellbrutrin / topamax effects SLena25, posted by B2chica on May 3, 2011, at 10:51:35

hm, i wonder if this might be related to bupropion vs its metabolites, which do more re norepinephrine and less dopamine.

On the other hand, quick changes in mood aren't necessarily the drug. Its normal to have good days and bad days, on medication and without medication.

BTW, is the potassium for something specific? It is not the alkali mineral i'd recommend supplementing, since it is common in fruits and veg, and you can't take a high dose (too much and it turns your heart off) once a day and it is quickly eliminated. Magnesium is useful, though; it has similar benefits for blood pressure, kidneys, etc.

-d/r

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects SLena25

Posted by hyperfocus on May 4, 2011, at 20:57:30

In reply to ::Pls help:: chasing Wellbrutrin / topamax effects, posted by SLena25 on May 3, 2011, at 9:28:55

Could you remember exactly what meds - supplements, OTC and all - you were taking when you were responding to the Topamax? I've had experience with supplements like fishoil and stuff like metformin interfering with my response to meds - I guess they affect the drug's metabolization and bio-availability in the body. If you've been off the Topamax for a while it's worth a shot to restart it - just make sure you don't take anything else that wasn't present when you were responding to it. I don't have an answer as to why the Topamax would help you nor why it would just stop working. A lot of time it's just pure evidence-based, empirical reasoning you have to use. If something works then take it. If it stops working then try to figure out what's changed. Mental illness exists on a spectrum and it's possible the Topamax just hit the right spots in the brain to get you better. For many of us trying to treat and diagnose ourselves using labels and drugs like depression and bipolar and SSRIs is a futile effort. But if you DO respond again and it you can sustain it please stay on your meds unless you have a really, really, really important need to stop taking them. Other posters will have more knowledge/advice to share with you. Good luck to you.

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects

Posted by torridcalm on May 4, 2011, at 21:42:00

In reply to ::Pls help:: chasing Wellbrutrin / topamax effects, posted by SLena25 on May 3, 2011, at 9:28:55

I'm on wellbutrin, concerta and just started Zoloft, I'm much worse but it may be some kind of start up anxiety from the zoloft so the doc put me on clonipin today. I also take suppliments B complex a multi and Magnesium glynate, and B12 shots. Lovasa Fish oil perscription is also good idea, but the fish oil in store is crap except for a few handful, nordic naturals is on top. Look up fish oil, Magnisium, B vitimins and amino acids for depresstion look for for clinical studies. SAM-e is expensive but it's like a magic bullet but only works for a couple of months before it poops out. I take Wellbutrin IR generic but after 5 months I relapsed. I'm spending a total of 2 hours outside each day and excersizing to boost seritonin. Having lots of interpersonal conflicts lowers seritonin so being a pleasant well mannored person is a good idea too You can augment Wellbutrin with the SAM-e if you can afford it or augment with an SSRI or abilify, I've heard of Abilify with wellbutrin but I wouldn't do it. I'm new here too and desperate to help myself with this anxiety and depression. I identified with your post but not sure if I can help you much. I find the IR better then the SR with wellbutrin. menopause may be having an impact on me, I'm lossing control of my emotions wich is something I thought I got past, but I'm hoping it's the Zoloft start up anxiety. Since I started Zoloft I really fell off the crazy train

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects

Posted by creepy on May 9, 2011, at 12:05:33

In reply to ::Pls help:: chasing Wellbrutrin / topamax effects, posted by SLena25 on May 3, 2011, at 9:28:55

wellbutrin is famous for poop-out. Ive been on several trials of it, and that happens to me.
Ive also been on topamax but not long enough to have it stop working.
What about going back to topamax? Or maybe trying zonisamide?

 

Re: ::Pls help:: chasing Wellbrutrin / topamax effects

Posted by mtdewcmu on May 10, 2011, at 21:22:15

In reply to Re: ::Pls help:: chasing Wellbrutrin / topamax effects, posted by desolationrower on May 3, 2011, at 21:24:54

> hm, i wonder if this might be related to bupropion vs its metabolites, which do more re norepinephrine and less dopamine.

I have stopped and restarted Wellbutrin several times lately, and it's always best at the beginning. I think the parent drug is pretty good, but after a few days the active metabolite accumulates and starts to overtake it in terms of effects. I had a pdoc tell me that the metabolite, hydroxybupropion, was the active part, and bupropion itself was essentially just a source of side effects. But I believe there was an attempt to turn the metabolite into an AD, and I think it's telling that it appears to have gone nowhere.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.